ALLEGAN, Mich., Jan. 12 (UPI) -- The manufacturer of several store-brand children's cough syrups has issued a recall for two flavors because they include incorrectly marked dosing cups that may lead to accidental overdoses.
The Perrigo Company recalled the products, sold at grocery and convenience stores nationwide, because while a single mismeasured dose is unlikely to induce health problems, several over-measured doses during the course of several days can cause problems for children who are poor metabolizers of the active ingredient in the syrup, dextromethorphan.
The company is recalling two batches of children's guaifenesin grape liquid and three batches of guaifenesin DM cherry liquid, directing parents to a search tool to check the lot numbers on any bottles they may have.
The recalled batches were sold to Sunmark, Rite-Aid, Topcare, Kroger, GoodSense, Dollar General, Care One, and CVS.
"There have been no reports of adverse events to Perrigo as a result of the incorrect dosage markings," said Joseph Papa, chairman and CEO of Perrigo, in a press release. "Perrigo is taking this action to maintain the highest possible product quality standards for our retail customers and consumers. We are taking this action because it is the right thing to do."
An overdose of guaifenesin DM can cause hyper excitability, rapid eye movement, changes in muscle reflexes, stupor and coma, as well as other potential effects including nausea, vomiting, irregular heartbeat and respiratory depression, the company said. Children who metabolize dextromethorphan slowly also are at risk for an overdose multiplied by a factor of three and, if they take the incorrect doses for several consecutive days, may develop a cumulative toxicity.
Perrigo is contacting stores and consumers, as well as arranging for the return of recalled products, though they suggest consumers just throw them away. The company advises customers to contact them if they have the product, and to seek medical attention if they believe their children have overdosed.